The 6 Rs – The Right Drug

I have been heartened to learn that contrary to my remembrance of paramedic school, many medics and medic students are reporting to me that yes, they are being drilled in the 6 R’s(Right Drug, Right Dose, Right Route, Right Time, Right Patient, Right Documentation) of Medication Safety. I hope that not only is this the case in school, but that it will continue out in the field – that medics will not forget what they have learned and that their field instructors will rehammer it into them. Good habits learned and reinforced early are hard to shake.

As I have written before I don’t remember learning much about this in medic school and in my twenty years in the field, I have rarely seen medic students or other medics follow any kind of consistent drug double check before pushing the plunger.

I look at the label – I try to look at it twice, but I have never gotten into a habit of calling the drug name out loud. In most cases the second look will do the trick. There have been a number of times I have seen sodium bicarb screwed into the bristojet instead of dextrose. I don’t like anyone to draw my meds up, but I have worked with a number of people over the years and some non-medic partners enjoy getting the drugs out for the medic, particularly on unresponsive diabetics. I sink the IV, attach the line and my partner is there handing me the bristojet. I don’t encourage it, but some partners are used to doing it, so I try to always read the label.

As I chronicled in earlier posts, I have given the wrong drug before, but not for many years as I have worked hard to correct bad technique. My errors included, in a cardiac arrest situation, giving epi when I thought I was giving atropine and vice versa. Giving Dimenhydrinate (Dramanine) instead of Diphenhydramine (Benadryl) to a patient with a dystonic reaction. I couldn’t figure out why the patient wasn’t coming out of it. And once I almost gave high dose epi instead of narcan as they both came in the small one cc glass vials with the orange label. One small error I have made several times over the years is giving Lactated Ringers instead of Normal Saline. You might think no biggie because they are basically the same – at least in terms of the amount I was running in — but embarrassing nonetheless. Recently I went so far as to spike and hang LR. I keep my Saline in one place and don’t in fact carry Lactated Ringers as it is no longer required. Someone perhaps thinking they were doing a good deed, put three bags of LR in my ambulance in the spot I use for NS. I reached up for the Saline, pulled down the Ringers and didn’t catch it until I had already spiked it. I cursed myself for assuming the bags I counted in the morning were Saline and tossed the bag out. I stood up and dug through the cabinet shelf for the Saline.

But the right drug error is more than just giving one drug when you think you are giving another. You might give the “right” drug to the wrong person. For instance are they allergic to it? I do ask “Do you have any allergies?” with regularity, but when many of my patients have dementia, I sometimes have to relay on the W-10. The problem is sometimes allergies say one thing on the patient’s W-10, and another on the same patient’s MAR that has the drug information. I once gave a patient ASA because I brain farted and missed the NSAIDs written in the allergy space on the MAR. I soon recognized my error and gave some benadryl as a precaution.

And then there are the contraindications. Nitro might be good for a patient with chest pain, but not if they have just taken Viagra. I have never had a patient admit taking Viagra to me. I did once have a Doctor tell me the patient in his office who was having an MI was on Viagra and should not be given NTG. Is this a question you ask before squirting NTG in a patient’s mouth? On the same drug, if your patient is having an inferior MI with right ventricle involvement, NTG would be the wrong drug.

Then of course there is out and out wrong diagnosis. For years I gave Lasix to patients with pneumonia. I didn’t do it on purpose. The patient was in severe respiratory distress and sounded like a washing machine. But differentiating between CHF and pneumonia is not always as straightforward as it may seem. It is such a common misdiagnosis that many EMS systems have removed Lasix from their formularies. While we haven’t officially removed it yet, I have stopped giving it a couple years ago. Let CPAP and NTG work their magic instead.

I always ask myself before giving a drug. “Is this drug the right drug?” “Is it necessary?” “Am I sure?” Simple, but essential questions.

And finally, it should go without saying if you do give the wrong drug, you need to report it. Report it to the ED staff, document it in your report and let your medical control know.

In my last post, I asked if a medic gives the wrong drug in the back of an ambulance and no one sees him do it, did the patient get the drug? (ala if a tree falls in the forest, does it make a sound?)

It has been my observation over the years that the number one reported wrong drug error (at least in these parts) involves controlled substances. Ativan instead of morphine or morphine instead of ativan. Why is that? Because controlled substances are tracked and other drugs are not. No one will miss the cardizem, but you have to account for the ativan.

You can debate why medics might not report their errors. They fear discipline. They fear they could loss their jobs and or the respect of their peers. Or they might think no apparent harm, no foul. Or no one saw me, it didn’t happen.

You can say not reporting an error is unethical (and I don’t disagree), but I think systems have a responsibility to create an atmosphere where people won’t fear retribution for making an error. While individuals bear responsibility for giving the right drug, the system bears responsibility for creating an atmosphere where people and the system are allowed to learn from errors and where every error is examined and action take to avoid similar errors from occurring in the future.

As an EMS coordinator, as long as medics are honest with me they have nothing to fear. Lying is what gets people in trouble.

4 Comments

  • I always check the drug twice before I give it. Like you, I prefer to draw my own medications, but sometimes a call is so busy that the BLS guy will pull something for me. Usually that’s during an arrest and it’s either Epi or Atropine.

    Last night while working up a hypoglycemic diabetic, I pulled out a vial of Thiamine (yes we still use it), verified that it was in fact Thiamine and drew it up. I then read the label one more time before administering it.

    When I draw a drug up for my partner, I leave the needle or cannula in the vial so that he can read the label to make sure that it’s the correct drug. He can also verify that I drew up the correct dose.

    I also always glance at the expiration date, even though we check our drugs frequently. One can always slip by.

    It took me longer to write this than it does to double check your medications.

  • Judd says:

    ASA is not an NSAID.

    • medicscribe says:

      You are right. I wrote the post so long ago, it is hard to remember. Perhaps I meant to write salicylates. Who knows. Good catch.

  • Faduma Abdi says:

    If was me ‘I put more 6 R”s
    Right Drug
    Right Dose
    Right Route
    Right time
    Right patient
    Right Documentation
    Right Doctor
    Right Nurse
    Right care

1 Trackback

Leave a Reply to Judd Cancel reply

Your email address will not be published. Required fields are marked *